Florida, 2023

Damaging Winds and Lightning Strike in Florida, August 15, 2023

August 15, 2023 · NWS JAX · 5 events in 5 counties and zones

A meandering boundary that extended across FL during the afternoon provided a focus for scattered strong to isolated severe storms to develop near sea breeze convergence and outflows over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A meandering boundary that extended across FL during the afternoon provided a focus for scattered strong to isolated severe storms to develop near sea breeze convergence and outflows over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 15, 6:46 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 15, 6:46 AM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
746 AM EDT Tue Aug 15 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 735 AM EDT Tue Aug 15 2023

Heat continues, with Indices in the Advisory range Today.

Two rounds of convection anticipated through Tonight.

The first round will develop on a weak sw to ne boundary late
this morning through the afternoon. An enhanced area of convection
is expected across coastal NE FL, as the east coast sea breeze
pushes inland.

The second round will move into SE GA this evening, as a cold
front moves into SE GA.

Strong to possibly severe storms are expected through Tonight. The
greatest chance for severe storms will be during the evening
hours, mainly north of I10 ahead of the front.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 250 AM EDT Tue Aug 15 2023

Temperatures will drop to near normal levels for this time of
year, with daily max temps rising into the lower 90s and peak heat
index values still potentially reaching Heat Advisory levels for
some areas on Wednesday and Thursday. Wet pattern will continue
through midweek as moist southwesterly flow ahead of an advancing
frontal boundary from out of the northwest, resulting in storms
capable producing excessive amounts of rainfall. Reduced chances
for convection are anticipated for southeast Georgia on Thursday
as drier more stable air presses in from out of the northwest.
Overnight low temperatures during this period will drop down into
the mid to lower 70s for inland areas and in the mid to upper 70s
along the coast.

&&

.LONG TERM...
(Friday through Monday)
Issued at 250 AM EDT Tue Aug 15 2023

Prevailing flow will shift about to become more out of the
northeast as high pressure ridging lifts northward resulting in
more widespread convection by the end of the weekend and into the
beginning of next week, with showers and storms forming primarily
along the dominant east coast sea breeze. Peak high temperatures
are expected to range within the lower to mid 90s with humidity
levels rising slightly with the onshore flow, potentially leading
to Heat Advisory level conditions for the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 735 AM EDT Tue Aug 15 2023

Prevailing VFR conditions are expected to continue this morning.
Convection is expected to develop this afternoon, with
restrictions in and near storms anticipated. Another round of
convection will move southeast into the region this evening,
keeping thunderstorm chances in the forecast through the night.

&&

.MARINE...
Issued at 250 AM EDT Tue Aug 15 2023

A front will move southward across Georgia through Wednesday as
high pressure extends across south Florida. The front will shift
across north Florida Thursday and then become diffuse Friday.
Periods of elevate southwest winds ahead of the front may near
Small Craft Exercise Caution conditions at night over the outer
waters. Waves of showers and thunderstorms will impact the local
waters with the front lingering over the region. High pressure
will build across the Florida peninsula Friday, then north of the
local waters into the weekend with a decrease in rainfall coverage
and building combined seas under easterly winds.

Rip Currents: Moderate risk NE FL beaches today. Low risk for SE
GA beaches today. Low risk all beaches on Wednesday. Increasing
rip current risk expected into the weekend and early next week as
prevailing easterly flow develops and long period swells from
distant Atlantic tropical cyclones impact the local waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  74  91  74 /  40  60  70  40
SSI  93  79  93  78 /  40  60  90  70
JAX  95  77  94  75 /  40  40  90  60
SGJ  93  77  92  75 /  40  40  90  60
GNV  92  75  91  74 /  60  40  90  40
OCF  92  76  91  74 /  60  40  90  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
     for FLZ020-021-023-024-030-031-033-035-038-122-124-125-132-
     133-136>138-140-222-225-232-236-237-240-325-340-425.

GA...Heat Advisory from 11 AM this morning to 7 PM EDT this evening
     for GAZ132>136-149-151>154-162-163-165-166-250-264-350-364.

AM...None.
&&

In the hours before

Special weather statement, Aug 15, 11:13 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1213 PM EDT Tue Aug 15 2023

FLZ021-035-151700-
Suwannee FL-Gilchrist FL-
1213 PM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GILCHRIST AND
SOUTHEASTERN SUWANNEE COUNTIES THROUGH 100 PM EDT...

At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bell, moving northeast at 15 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Obrien, Branford, and Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3008 8292 2996 8278 2994 8280 2993 8277
      2990 8277 2989 8275 2987 8274 2974 8294
      2977 8295 2980 8292 2981 8293 2983 8289
      2988 8287 2990 8290 2989 8292 2995 8292
      2996 8293 2996 8295 2999 8296 3001 8298
TIME...MOT...LOC 1613Z 224DEG 13KT 2985 8298

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Aug 15, 11:43 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1243 PM EDT Tue Aug 15 2023

FLZ023-030-031-136-222-236-151730-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Baker FL-
Union FL-Bradford FL-
1243 PM EDT Tue Aug 15 2023

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL BRADFORD...
NORTHWESTERN ALACHUA...SOUTHWESTERN BAKER...UNION AND SOUTHERN
COLUMBIA COUNTIES THROUGH 130 PM EDT...

At 1243 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Providence, or 10 miles east of Ichetucknee
Spring, moving northeast at 20 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Lake Butler, Worthington Spring, High Springs, Fort White,
Worthington Springs, Palestine Community, Groves, Providence,
Olustee, and Beasley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2979 8261 2999 8276 3023 8239 3001 8221
TIME...MOT...LOC 1643Z 232DEG 18KT 2995 8260

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Aug 15, 11:44 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1244 PM EDT Tue Aug 15 2023

FLZ023-024-225-425-151730-
Baker FL-Western Duval FL-Inland Nassau FL-Trout River FL-
1244 PM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NASSAU...EAST
CENTRAL BAKER AND NORTHWESTERN DUVAL COUNTIES THROUGH 130 PM EDT...

At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxville, or 16 miles north of Middleburg, moving northeast at 20
mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Maxville, Cisco Gardens, Bryceville, Baldwin, and Whitehouse Air
Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3037 8168 3019 8202 3019 8204 3028 8211
      3052 8186
TIME...MOT...LOC 1644Z 232DEG 18KT 3028 8201

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Aug 15, 12:03 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
103 PM EDT Tue Aug 15 2023

FLZ023-122-222-151745-
Southern Columbia FL-Baker FL-Northern Columbia FL-
103 PM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BAKER AND EAST
CENTRAL COLUMBIA COUNTIES THROUGH 145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Olustee, or 13 miles northeast of Lake City, moving
northeast at 10 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

This storm will remain over mainly rural areas of northwestern Baker
and east central Columbia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3023 8252 3038 8259 3050 8235 3029 8226
TIME...MOT...LOC 1703Z 245DEG 9KT 3034 8249

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The radar

The Jacksonville radar (KJAX), 96 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 15, 12:10 PM EST
Where
Union County, 2.39 mi SSE of Browns Still
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.950, -82.480

A tree was blown down. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Clay

When
August 15, 12:17 PM EST
Where
Clay County, 1.2 mi W of Mill Creek
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.050, -81.900

A tree was blown down onto power lines. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Lightning, Duval

When
August 15, 2:00 PM EST
Where
Duval County, 0.69 mi N of Greenfield
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.360, -81.450

Lightning struck a home and caused a fire. The extent of damage was unknown. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Nassau

When
August 15, 2:15 PM EST
Where
Nassau County, 1.38 mi N of Nassauville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.590, -81.520

A power line was blown down near the intersection of Old Nassauville Road and Amelia Concourse. The time of damage was based on radar.

Funnel Cloud, Flagler

When
August 15, 4:11 PM EST
Where
Flagler County, Indian Trails
Reported by
Trained Spotter
Coordinates
29.580, -81.250

A funnel cloud was observed with supporting video near Palm Coast.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124020, 1124022, 1124023, 1124024, 1124021.